Iatrogenic Cushing’s syndrome and Secondary Adrenal Insufficiency in an HIV Patientreceiving Fluticasone and Ritonavir

  • Imro Vlasveld Dept. of Internal Medicine, Haga Teaching Hospital, The Hague
  • Maarten O. van Aken Dept. of Internal Medicine, Haga Teaching Hospital, The Hague
  • Cees Van Nieuwkoop Dept. of Internal Medicine, Haga Teaching Hospital, The Hague

Abstract

Objectives: To illustrate that the protease inhibitor (PI) ritonavir, widely used as part of the treatment for HIV, might cause drug–drug interactions with inhaled corticosteroids.

Material and methods: A case report is presented.

Results: An HIV-positive patient presented with gradually changing body composition that was ascribed to lipodystrophy. Finally, iatrogenic Cushing's syndrome with secondary adrenal insufficiency was diagnosed due to a drug–drug interaction of ritonavir and fluticasone.

Conclusion: Lipodystrophy might mimic Cushing's syndrome. The combination of ritonavir and inhaled fluticasone may lead to systemic steroid excess causing Cushing's syndrome and secondary adrenal insufficiency.

VIEW THE ENTIRE ARTICLE

References

Abbott Laboratories. Norvir (ritonavir) package insert. North Chicago, IL, 2006.

Samaras K, Pett S, Gowers A, McMurchie M, Cooper DA. Iatrogenic Cushing's syndrome with osteoporosis and secondary adrenal failure in human immunodeficiency virus-infected patients receiving inhaled corticosteroids and ritonavir-boosted protease inhibitors: six cases, J Clin Endocrinol Metab 2005;41:793–795.

Gupta SK, Dube MP. Exogenous Cushing's syndrome mimicking human immunodeficiency virus lipodystrophy, Clin Infect Dis 2002;35 :E69–71.

Foisy MM, Yakiwchuk EMK, Chiu I, Sing AE. Adrenal suppression and Cushing's syndrome secondary to an interaction between ritonavir and fluticasone: a review of the literature, HIV Med 2008;9:389–396.

Woods DR, Arun CS, Corris PA, Perros P. Cushing's syndrome without excess cortisol, BMJ 2006;332:469–470.

Published: 2014-04-07

Issue: Vol. 1 (2014) (view)

Section: Articles

How to cite:
Vlasveld, I., O. van Aken, M., & Van Nieuwkoop, C. (2014). Iatrogenic Cushing’s syndrome and Secondary Adrenal Insufficiency in an HIV Patientreceiving Fluticasone and Ritonavir. European Journal of Case Reports in Internal Medicine, 1(1). https://doi.org/10.12890/2014_000043